Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 314, NWS Birmingham, AL

June 14, 2008Bibb County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2008, 3:53 PM CDT for Bibb County, Tuscaloosa County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2008, 3:53 PM CDT (20:53 UTC)
Expired
Jun 14, 2008, 4:30 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bibb County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:58 PM CDTTSTM WND DMG4 Ne Brookwood, ALA FEW TREES DOWN BETWEEN BROOKWOOD AND ABERNANT. ONE TREE FELL ON A HOUSE CAUSING MINOR DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2015 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 142053
SVRBMX
ALC007-125-142130-
/O.NEW.KBMX.SV.W.0314.080614T2053Z-080614T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BIBB COUNTY IN CENTRAL ALABAMA...
  SOUTHEASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 430 PM CDT

* AT 344 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ABERNANT...
  OR 13 MILES WEST OF BESSEMER. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BULL
  CITY

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3343 8726 3338 8722 3337 8722 3337 8721
      3333 8718 3314 8699 3297 8733 3335 8752
TIME...MOT...LOC 2053Z 180DEG 0KT 3331 8718

$$
1 follow-up statement
000 
WWUS54 KBMX 142112
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT SAT JUN 14 2008

ALC007-125-142130-
/O.CON.KBMX.SV.W.0314.000000T0000Z-080614T2130Z/
BIBB AL-TUSCALOOSA AL-
412 PM CDT SAT JUN 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN TUSCALOOSA AND NORTH CENTRAL BIBB COUNTIES...

AT 407 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BEVILLE LOCK AND DAM...OR ABOUT 14 MILES EAST OF HOLT...MOVING
SOUTHEAST AT 16 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
VIEW...CAFFEE JUNCTION...WOODSTOCK JUNCTION...VANCE...PEARSON...
MARVEL...HARMON AND WEST BLOCTON

LAT...LON 3343 8726 3338 8722 3337 8722 3337 8721
      3333 8718 3314 8699 3297 8733 3335 8752
TIME...MOT...LOC 2112Z 320DEG 14KT 3321 8724

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:43 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 14, 3:43 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT SAT JUN 14 2008

.SHORT TERM...TONIGHT AND SUNDAY...

A FEW WEAK SYNOPTIC BOUNDARIES ALONG WITH SEVERAL SMALLER SCALE
BOUNDARIES ARE LOCATED NEAR THE FORECAST AREA THIS AFTERNOON.
SUBSIDENCE BEHIND A FEW DISTINCT MCVS CLEARED THE SKIES AND ALLOWED
THE INSTABILITY TO CLIMB QUICKLY. THEREFORE...A FEW STRONG TO
MARGINALLY SEVERE STORMS CAN BE EXPECTED INTO THE EVENING HOURS. THE
MAIN THREAT WILL BE LOCALIZED HEAVY RAIN AROUND 2 INCHES N A SHORT
PERIOD OF TIME/GUSTY WINDS UP TO 50 MPH/DEADLY LIGHTNING AND
POSSIBLY SMALL HAIL. EXPECT NUMEROUS THUNDERSTORMS THROUGH 7
PM...THEN MENTIONED SCATTERED THUNDERSTORMS THROUGH 10 PM...WITH
ISOLATED THE REMAINDER OF THE NIGHT. GFS SEEMS TO BE HANDLING THE
CURRENT SITUATION A BIT BETTER THEN THE NAM SO LEANED THAT WAY. GFS
HAS SHORT WAVE MOVING OVER THE AREA LATER TONIGHT...SO WILL HAVE TO
MONITOR DEVELOPMENT BEYOND MIDNIGHT AS THE EVENING PROGRESSES.

DRIER AIR TRIES TO FILTER INTO AT LEAST NORTH AND EAST CENTRAL
ALABAMA BY SUNDAY NIGHT. BUT UNTIL THEN...ISOLATED TO SCATTERED
THUNDERSTORMS FOR CENTRAL ALABAMA...MOST NUMEROUS SOUTH.

LEANED A BIT HIGHER THAN MAV GUIDANCE ON LOWS TONIGHT AND A BIT
WARMER FOR SUNDAY...BUT LITTLE ADJUSTMENT TO ONGOING FORECAST
NUMBERS.

75/LINHARES

.LONG TERM...
LINGERING FRONTAL BOUNDARY ACROSS SOUTH CENTRAL ALABAMA EARLY NEXT
WEEK MAY BE ENOUGH TO TRIGGER A FEW THUNDERSTORMS ACROSS SOUTHERN
PORTIONS OF THE CWA ON MONDAY. ANOTHER COLD FRONT WILL MOVE INTO
CENTRAL ALABAMA ON TUESDAY AS A LOW DEEPENS ACROSS THE
NORTHEASTERN US...AND THE THERMAL RIDGE STRENGTHENS ACROSS THE
SOUTHWEST. THIS PATTERN WILL RESULT IN NORTHEASTERLY FLOW ACROSS
CENTRAL ALABAMA. WILL HAVE TO MONITOR THE SHORT TERM FORECAST VERY
CLOSELY FOR THE POTENTIAL DEVELOPMENT OF AN UPSTREAM MCS IN THIS
PATTERN MOVING INTO CENTRAL ALABAMA.

TEMPERATURES WILL TURN NOTICEABLY COOLER BEHIND THE FRONT. GUIDANCE
SUGGESTS HIGHS WILL BE IN THE UPPER 70S...YES UPPER
70S...WEDNESDAY...WITH DEWPOINTS NEAR 50. ALTHOUGH I WOULD LOVE
TO SEE SOME OF THESE CONDITIONS...FEEL CONFIDENT IN GOING SEVERAL
DEGREES ABOVE GUIDANCE MIDWEEK. TEMPERATURES GRADUALLY TREND
WARMER FRIDAY THROUGH THE WEEKEND...BUT STILL REMAIN SEVERAL
DEGREES COOLER THAN WE HAVE EXPERIENCED SO FAR THIS MONTH.

&&

.AVIATION...18Z TAF DISCUSSION.

WEAK SYNOPTIC BOUNDARY MOVING SLOWLY ACROSS CENTRAL ALABAMA
THROUGH TONIGHT. ADDITIONALLY...NUMEROUS MESOSCALE BOUNDARIES
EXIST. MOISTURE AND INSTABILITY WILL ALLOW THUNDERSTORMS TO
DEVELOP AREAWIDE. SINCE THE THUNDERSTORMS ARE WIDELY DISTRIBUTED
BUT NUMEROUS...WILL START OFF WITH MENTION OF VCTS FOR MGM/TOI AND
HOLD IT OFF UNTIL 20Z FOR ALL OTHER SITES. WILL KEEP THIS MENTION
THROUGH 02Z AT ALL LOCATIONS BECOMING VCSH THROUGH 05Z. CEILINGS AND
VISIBILITIES WILL GENERALLY BE VFR EXCEPT DIRECTLY UNDER THE
HEAVIER SHOWERS WHERE CEILINGS MAY TEMPORARILY DROP TO MVFR AND
VIS TO IFR. MGM/TOI WILL EXHIBIT LIGHT VARIABLE WINDS WHERE SOME
NORTHERN LIGHT COMPONENT WILL BE NOTICED. SOME FOG DEVELOPMENT
EXPECTED AREAWIDE SOME MENTIONED MVFR VIS 10-13Z.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  88  67  90  67 /  30  20   0  10  10
ANNISTON    68  88  68  92  68 /  30  30   0  10  10
BIRMINGHAM  69  89  70  91  69 /  40  20   0  10  10
TUSCALOOSA  70  92  69  94  70 /  40  20   0  10  10
CALERA      70  89  69  92  69 /  40  30  10  10  10
AUBURN      69  87  69  89  68 /  40  50  20  20  10
MONTGOMERY  70  91  70  93  71 /  40  50  20  20  10
TROY        70  87  69  91  68 /  40  50  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

In the hours before

Special weather statement, Jun 14, 2:27 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SAT JUN 14 2008

ALZ013-142000-
FAYETTE-
227 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 300 PM CDT...

AT 226 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GLEN ALLEN TO 6 MILES
SOUTHEAST OF FAYETTE...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF WINFIELD TO 6 MILES SOUTHEAST OF FAYETTE...MOVING EAST
AT 11 MPH.

WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 14, 2:56 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT SAT JUN 14 2008

ALZ023-142045-
TUSCALOOSA-
256 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 345 PM
CDT...

AT 249 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOLEY SPRINGS TO 9 MILES
NORTHWEST OF SAMANTHA...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTH
OF CARBON HILL TO 14 MILES NORTHEAST OF GORDO...MOVING SOUTHEAST AT
13 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 14, 3:44 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT SAT JUN 14 2008

ALZ040>044-142130-
AUTAUGA-DALLAS-ELMORE-LOWNDES-MONTGOMERY-
344 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...DALLAS...ELMORE...LOWNDES
AND MONTGOMERY COUNTIES UNTIL 430 PM CDT...

AT 344 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BURNSVILLE TO COOSADA...OR
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF VALLEY GRANDE TO
MILLBROOK...MOVING SOUTH AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MULBERRY.
  GARDNER ISLAND.
  BOYLSTON.
  MONTGOMERY ZOO.
  HUNTER.
  SELMA DRAG STRIP.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:58 PM CDTSevere Thunderstorm WarningBMXTuscaloosa32 min
Jun 14, 3:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
Jun 14, 3:59 PM CDTAreal Flood AdvisoryBMXElmore, Montgomery3 hr
Jun 14, 4:09 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery36 min
Jun 14, 4:30 PM CDTSevere Thunderstorm WarningBMXBibb45 min
Jun 14, 4:37 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery, Pike23 min
Jun 14, 4:43 PM CDTSevere Thunderstorm WarningBMXSumter32 min
Jun 14, 4:45 PM CDTSevere Thunderstorm WarningBMXBarbour30 min
Jun 14, 4:51 PM CDTSevere Thunderstorm WarningBMXChilton, Dallas, Perry24 min
Jun 14, 5:01 PM CDTSevere Thunderstorm WarningBMXBullock, Pike44 min
Jun 14, 5:03 PM CDTSevere Thunderstorm WarningBMXLee, Russell42 min
Jun 14, 5:04 PM CDTSevere Thunderstorm WarningBMXWinston26 min
Jun 14, 5:10 PM CDTAreal Flood AdvisoryBMXDallas3 hr
Jun 14, 5:38 PM CDTSevere Thunderstorm WarningBMXChilton37 min
Jun 14, 5:49 PM CDTAreal Flood AdvisoryBMXPerry3 hr
Jun 14, 6:08 PM CDTAreal Flood AdvisoryBMXDallas, Greene, Hale, Marengo, Perry, Sumter3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.